MAUDE Adverse Event Report: ZOLL CIRCULATION ZOLL IVTM COOL LINE CATHETER; CENTRAL VENOUS CATHETER

ZOLL CIRCULATION ZOLL IVTM COOL LINE CATHETER; CENTRAL VENOUS CATHETER
Model Number CL-2295
Medical Device Problem Code Use of Device Problem (1670)
Health Effect - Clinical Code Pneumothorax (2012)
Date of Event 01/12/2021
Type of Reportable Event Serious Injury
Event or Problem Description
A patient with traumatic brain injury (tbi) was hospitalized in critical condition to receive ivtm therapy.The cool line catheter (lot # unknown) was inserted into the patient's subclavian vein.The customer was unable to flush the two infusion ports and could not draw back blood.In addition, the customer reported that the orange ports (in/out luers) were blocked/obstructed.Even after switching the thermogard system multiple times, saline was not properly circulating in the tubing.On the third day of the treatment, another cool line catheter (lot # unknown) was placed in the patient's subclavian vein.As reported, pneumothorax was noticed after the insertion of the second cool line catheter.The pneumothorax was treated with a chest tube placed to suction.The ivtm treatment was continued and completed with the second cool line catheter.Please see the following related mfr report: mfr # 3010617000-2021-00762 for the cool line catheter (lot # unknown).
 
Additional Manufacturer Narrative
The cool line catheter used at the time of the event will not be returned for evaluation, as it was discarded by the customer.Since the catheter was not returned, an investigation could not be performed.A pneumothorax occurs when air leaks into the space between the lung and chest wall.This air pushes on the outside of the lung and makes it collapse.Certain medical procedures may lead to traumatic pneumothorax.Inserting a catheter into a vein in the chest may lead to a pneumothorax.Pneumothorax is the one of the most frequent mechanical complications during central venous catheter (cvc) insertion.There has been an increase in the use of cvcs over the last decade due to the increase in disease severity, age, and severe co-morbidity of patients, especially in the intensive care unit (icu) setting as central venous catheters are now common among critically ill patients.In the united states, over 15 million catheter-days/year are recorded in the intensive care unit alone [intrathoracic central venous catheter-related pneumothorax: ultrasound implicated in reduction of practice variation and complications.Dani hackner et all, cedars sinai medical center, los angeles, ca, doi:https://doi.Org/10.1378/chest.132.4_meetingabstracts.552b; complications of central venous catheters and their prevention, michael p young, md, acute and critical care, volume 33(4); 2018].Strategies to prevent mechanical complications associated with central venous catheter placement and removal are discussed [overview of central venous access: epidemiology, pathogenesis, and microbiology", https://www.Uptodate.Com/contents/complications-of-central-venous-catheters-and-their-prevention].Results from a study where total of (b)(4) catheters were inserted in 3027 patients were reported.The risk of the primary outcome was significantly higher in the femoral group than in the subclavian group (hazard ratio, (b)(4) ; 95% confidence interval [ci], 1.5 to 7.8; p=0.003) and in the jugular group than in the subclavian group (hazard ratio, 2.1; 95% ci, 1.0 to 4.3; p=0.04), whereas the risk in the femoral group was similar to that in the jugular group (hazard ratio, 1.3; 95% ci, 0.8 to 2.1; p=0.30).In the three-choice comparison, pneumothorax requiring chest-tube insertion occurred in association with 13 (1.5%) of the subclavian-vein insertions and 4 (0.5%) of the jugular-vein insertions [intravascular complications of central venous catheterization by insertion site.Parienti jj et all, n engl j med 2015; 373:1220-1229.Doi: 10.1056/nejmoa1500964].In this trial, subclavian-vein catheterization was associated with a higher risk of pneumothorax than jugular-vein or femoral-vein catheterization.Zoll catheter ifu states that the risks of the catheter are essentially those of a central line.The catheter should not be used in patients for whom central line placement is not indicated.Event assessed as serious based on a nature of the event and required treatment.Based on information provided, event assessed probably related to zoll catheter due to relevant timing and location.Pneumothorax is an anticipated event and could potentially occur with insertion of any central venous catheter.

Brand Name
ZOLL IVTM COOL LINE CATHETER
Common Device Name
CENTRAL VENOUS CATHETER
Manufacturer (Section D)
ZOLL CIRCULATION
2000 ringwood ave.
san jose CA 95131
MDR Report Key12375473
Report Number3010617000-2021-00820
Device Sequence Number17277208
Product Code NCX
UDI-Device Identifier00849111075190
UDI-Public00849111075190
Combination Product (Y/N)N
Initial Reporter StatePA
Initial Reporter CountryUS
PMA/510(K) Number
K101987
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)N
Reporter Type Manufacturer
Report Source company representative,health
Initial Reporter Occupation Nurse
Type of Report Initial
Report Date (Section B) 08/26/2021
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Health Professional
Device Model NumberCL-2295
Device Catalogue Number8700-0781-01
Device Lot NumberUNKNOWN
Was Device Available for Evaluation? No
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 07/29/2021
Initial Report FDA Received Date08/26/2021
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Outcome Attributed to Adverse Event Required Intervention;